Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having chest pain. X-ray normal. Eye sight reduces after taking medicine. Any advice?

Answered by
Dr.
Dr. Gyanshankar Mishra

Pulmonologist

Practicing since :2003

Answered : 600 Questions

default
Posted on Fri, 11 Jan 2013 in Lung and Chest disorders
Question: My age is 26.
I consulted a pulmonologist very recently with the following status.
- chest pain (with burning sensation) in the right-side for about 2 weeks, clear-colored sputum, but NO cough.
- had taken DOTS treatment 6 yrs ago.
- had the same kind of pain 6 yrs ago.

On examining chest x-ray and Pulmonary-Function-Test report, he said the reports are normal.
He told that it could just be a muscular pain, and prescribed a 30 day course of the following medicines.
Betacap TR 40
Cobadex
Xyzal

It has been 20 days since I started using those medicines.

Current status:

4 days ago, I got red-colored sputum once.
From then, I've been getting small amounts of sputum in greenish-yellow color.
Still NO cough.

I do not feel any improvement about chest pain.
Moreover, I've been feeling the similar pain on the right-side of my upper-back too.

My additional problem is the reducing eye-sight, probably due to those drugs.

The doctor will not be available for a couple of weeks now.
Should I continue using those medicines?
Could it just be muscular pain?
or should I consult another doctor?
Please advise.
doctor
Answered by Dr. Gyanshankar Mishra 13 hours later
Hi,
Thanks for posting the query on XXXXXXX
After going through your query, I would like to comment the following:

1. You seem to be suffering as a c/o old treated pulmonary tb with ? secondary infection.

2. Your expectoration and blood in sputum requires you to be put on antibiotics.
Cp. augmentin duo 625 mg thrice a day for 3 weeks. Also Tb PAN 40 mg once in the morning empty stomach should be taken.

3. You need to undergo a HRCT scan of thorax to pick up any scar of previous TB infection not visible on xray chest.

4. Thus you need to visit a pulmonologist as soon as possible rather then waiting. Alternatively you could update your existing doctor with your fresh symptoms.

5. The prescribed drugs are not known to reduce the eyesight.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Consultant Pulmonologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Gyanshankar Mishra 11 hours later
Thank you Doctor for your answer.

Could you please answer the following, about my earlier DOTS treatment 6 yrs ago.

In the govt. hospital, firstly, just based on the sputum-test, they confirmed that the infection was active and prescribed a 2-month course of medication.
Then again based on sputum-test, a 4-month course.
At the end of 6 months, again based on the same test, they confirmed that I was negative.
They solely depended on sputum-test, and no other test at any point.

1. Is sputum-test the best reliable way to know the condition or kind of infection at any point of time?
If so, can I have a sputum test now? Can I have it at a private clinic?

2. Upon completion of DOTS treatment (provided I strictly followed), can we safely assume that there is no more trace of the bacteria alive in my body?

3. Having said that I took DOTS strictly, is it still possible that the secondary infection (that you suspect) is caused because of not curing the earlier infection completely? or a fresh infection from outside?

4. Exactly 2 yrs ago, I suffered from dizziness and headaches few times in about 5 months, with no other symptoms.
From then, I've been experiencing acute strain in the right, back-side of my head near the ear. The strain increases with mental activity.
I did not have these symptoms earlier, that too this much long.
The Neurologist, I consulted, said (after Doppler test and Brain MRI) that all those symptoms are due to Migraine.
Can those too be symptoms or effects of the secondary infection?

5. Many people suggested me to take more of non-veg food to help fight the infection. Is it not possible to help fight it by taking just veg-food which I am used to?
doctor
Answered by Dr. Gyanshankar Mishra 16 hours later
Hi,
Thanks for the follow up query. After going through the follow up query, I would like to answer them as follows:

Q1. Is sputum-test the best reliable way to know the condition or kind of infection at any point of time?
If so, can I have a sputum test now? Can I have it at a private clinic?

Ans: If sputum afb smear is positive then other investigations are just supportive. If sputum test is positive then it is more or less confirmatory of the diagnosis of TB. If you are having sputum production now, then you can get it tested even from private but remember that a negative test does not rule out TB. So it is best to consult a pulmonologist who can correlate the whole picture.

2. Upon completion of DOTS treatment (provided I strictly followed), can we safely assume that there is no more trace of the bacteria alive in my body?

Ans: No. It all depends on clinical resolution of symptoms, radiologial resolution of the lesion and a negative sputum report. If all these are there at the end of DOTS treatment then can we say that you are cured and are not suffering from "disease" any more.

3. Having said that I took DOTS strictly, is it still possible that the secondary infection (that you suspect) is caused because of not curing the earlier infection completely? or a fresh infection from outside?

Ans: Secondary infection is normally found in diseased lungs like fibrosis or bronchiectasis and these are more commonly due to organisms other than tuberculosis (mostly bacterial). Re infection from tuberculosis is a possibility if the body immunity lowers.

4. Migraine is not related to any infection.

5. Non veg diet is not essential. You can increase your protein intake by increasing pulses, soyabean and legumes. Also increase the intake of XXXXXXX leafy vegetables.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Consultant Pulmonologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Lab Tests ,   ,  

Recent questions on  Tuberculosis

doctor1 MD

I have been taking medication for bone tb[in left SI joint] ,its been a year now .My doctor has asked to stop the medicine by 15th Sep.Now from yesterday i am feeling little pain in left buttock .I am very much worried about this ,as i have to travel to Europe for business trip in Dec .kindly tell me i will be fine or is it something serious . My tb is not completely cured ?

doctor1 MD

Hi, I have a sister who is having Abdominal TB and Ascites, since two months, and she is on this drugs which the Doc says she will take for 9months, ampicin, ethanbutol, isoniazid, pyridamine, spironolactone and pyridoxine. she has been taken the medication since two months, but she say that they is no improvement, the stomach is still swollen, hard and painful. the doc say that there is fliud in her stomach, is there no way this liqud can be capped out of her belle?? and are the drugs she is taking effective?? she live in Nigeria, should I tell her to seek medical help here in the UK?? and is this condition bad that can lead to death?? thanks. Mercy

doctor1 MD

Hi...My relative had intense coughing and sputum in his blood 6 months back.He got admitted....got x rays blood reports Pleural Effusion test CT Scan,Pet Scan, , and finally needle biopsy left lung......in that order. Only test positive was pleural effusion for TB,rest all were negative. For Biopsies, got slides analyzed from 3 places.....no cancer etc. So doctor advised to continue with TB treatment.All the while in last 6 months arrhythmia was there....not severe...but was there. Since last couple of weeks hs is experiencing vertigo(guess due to arrhythmia). Anyways TB follow up was due, so got all the blood/urine reports. All normal. Got Chest Ct Scan which did not show any improvment in white spot on the lung. Almost Same size etc.No growth in spot size though.

So Question is? What is causing arrhythmia ? Biopsy was done very close to heart.Also the CT scan shows no improvement yet? Major concern is Arrhythmia which is affecting mental state of patient?

doctor1 MD

I have been taking Niftran for frequent U T I infection for last 18 months and have been told by a specialist to continue taking it regularly every day next 2 months (have already taken it for 2 months) . I am suffering from constant loose stomach now for last 2 weeks . Can you pl advise.

doctor1 MD

Hi, Initially I had some right sided chest pain which I suspected was related to GERD and wanted to investigate further without doing a gastroscopy. I was advised for a CT and the report result reads: There is a cluster of ill-defined nodules in...

doctor1 MD

I am having cough and cold since many days. The cough has subsided a bit now, but since past 3 days the snot from one of the nasals is mixed with blood. The other nostril snot is pale yellow colour and normal. Is there cause to be concerned or it...

doctor1 MD

Why would a doctor change a prescription from Xifaxin to Rifampin when it was prescribed for hapatic liver desease. Rifampin shows it can cause liver desease. We waant to help it not cause more!